Objective: To review the symptoms of serotonin toxicity (commonly referred to as serotonin syndrome) and the causative drugs and their mechanisms of action, and to equip primary care providers with practical strategies to prevent and identify serotonin toxicity.
Quality of evidence: PubMed and Google Scholar were searched for relevant articles on serotonin toxicity, the causes, and the differential diagnosis using search terms related to serotonin toxicity (serotonin syndrome, serotonin toxicity, serotonin overdose), causes (individual names of drug classes, individual drug names), and diagnosis (differential diagnosis, neuroleptic malignant syndrome, anticholinergic toxicity, discontinuation syndrome, malignant hyperthermia, serotonin symptoms). Experts in psychiatric medicine, psychiatric pharmacy, clinical pharmacology, and medical toxicology were consulted. Evidence is level II and III.
Main message: Serotonin toxicity is a drug-induced condition caused by too much serotonin in synapses in the brain. Cases requiring hospitalization are rare, and mild cases caused by serotonin-mediated side effects are unlikely to be fatal. Patients present with a combination of neuromuscular, autonomic, and mental status symptoms. Serotonin-elevating drugs include monoamine oxidase inhibitors, serotonin reuptake inhibitors, and serotonin releasers. Most cases involve 2 drugs that increase serotonin in different ways; the most concerning combination is a monoamine oxidase inhibitor with a selective serotonin reuptake inhibitor or a serotonin-norepinephrine reuptake inhibitor.
Conclusion: Family physicians play a key role in identifying and preventing serotonin syndrome by teaching patients to recognize symptoms and monitoring patients throughout therapy.
Copyright© the College of Family Physicians of Canada.